The Experience with Lantus
Around a year ago, after something in the order of 12 years using Lantus, I had an incredibly scary experience with Lantus insulin.
I discovered that in certain circumstances, it can act like a quick acting insulin and cause sudden blood sugar drops.
I used to split my Lantus dose, and the morning Lantus was taken at 5am, and was 15u. Having taken the Lantus one morning, I dropped from 11 (sensor) to 1.6 (finger prick as I was feeling low) in 1.5 hours. I’d done nothing different in my eating, insulin or gym work and I injected in a usual site.
My story from the morning is here and three weeks earlier it had caused a massive hypo, as I documented here.
Other people had had similar experiences and quite a few of them.
In summary, if you inject somewhere where the Insulin is not absorbed properly into fatty tissue, it fails to work properly and effectively becomes short acting insulin.
- The two side effects of this are obvious. Your blood sugar drops dramatically and unexpectedly (This happened to me twice that I observed and was able to make a link)
- Your basal level gets messed up because the basal insulin has acted and been consumed too quickly.
It is likely that I had this happen quite a lot, including the occasions where I had massive lows that needed assistance overnight. I had very irregular morning glucose levels, and variability of absorption reflects that.
As a result of these incidents, I swapped over to Levemir (Detemir) and the difference in overnight glucose levels was astounding. All of a sudden I now had great plains instead of mountain ranges. And all because, for 12 years or so, I had been using the wrong insulin.
Why was this happening?
The pharmacokinetics of Lantus (Insulin Glargine), and therefore Toujeo, explain why this can happen. Similarly to NPH insulin, it creates a precipitate at the injection site as a result of being slightly acidic, unlike Levemir (Insulin Detemir) and similarly, Tresiba (Insulin Degludec) which is albumin protein bound. The protein binding acts as a buffer in release, and is dependent on the body breaking the protein linkage down, slowing the rate of absorption. There is a great paper here that goes into the detail of the differences, but suffice to say, they are significant. It contains the following graph showing the variation of absorption over time:
As can be seen from this study, the Glargine is almost as bad as NPH for variability of absorption. It should be noted that the author of this paper has done paid work for Sanofi and Novo Nordisk, and owns Novo Nordisk shares. This paper was published in 2006.
However, in 2004, there was a paper published in the ADA Diabetes Journal that found exactly the same thing.
This is their graph:
Yes folks, back in 2004, we knew that Insulin Glargine had absorption issues when compared to Detemir. And the NHS continued to prefer to prescribe Glargine, because it was cheaper.
Why is this important? Well let’s consider it for a moment. If you have either low body fat or lipoatrophy (the breakdown of subcutaneous fat) as a result of years of injections, then what is the insulin being injected into? Not subcutaneous fat. And what if it isn’t injected into subcutaneous fat? Then it doesn’t precipitate properly. If, instead of creating a reservoir of insulin, and releasing slowly it is introduced into the muscle, and there is partial or no precipitation, you could have just injected a very large dose of what is effectively a fast acting insulin. Congratulations!
Under these conditions, Lantus can be considered “Lethal”. On the occasion of my massive hypo, I collapsed and sprained my ankle. That process caused a level of nerve damage on the top of my foot. A kind of neuropathy. Thanks Sanofi! Once I’d ascertained what was happening, I’m afraid I yellow carded the insulin. I personally think that it is dangerous.
I know that insulin is “dangerous” anyway, but for something that purports to do one thing, but in actuality can function in a way that is so different from its supposed action is astonishingly dangerous.
A question this raises for me relates to “Dead in Bed” syndrome. How many of those who have passed away due to it were using Insulin Glargine? Has a connection ever been looked into?
It also raises questions about those who struggle with control. According the NHS Business Systems Prescription Costs Analysis website, in England in August 2015 (the last month on which data is available), 705,974u of Glargine were prescribed in comparison to 393,630u of Detemir. That’s nearly twice as much insulin which has long been known to have absorption variability. Should all those people be moved to Detemir?
Across the UK CCGs, only a handful, at the right hand side prescribe more Detemir than Glargine:
And then let’s not mention the lack of basal insulin as a result of the sudden partial absorption. And that is why I never really had a good background blood glucose level with Lantus. This variability in absorption is something that should have been more widely communicated. As Toujeo is a more concentrated Insulin Glargine, with the same Pharmacokinetics, why would it be any different?
In the 2015 update to the Type 1 Diabetes guidelines, NICE recommended that Insulin Detemir is used twice daily, which, to me is a much better and safer option.
Now I’m not suggesting that Glargine is bad for everyone. Many people find it works well for them and there are plenty of anecdotal examples of the pharmacokinetics of Detemir not suiting people either, but my experience of it was terrible, and the two studies I can find looking at variability of absorption seem to reflect that experience.
As a result, I may have spent 10 years of my life using an insulin that fundamentally, by its normal characteristics, induced complications later in life, when there was a better alternative available.
That’s quite a stark thought, and one that should be at the forefront of HCPs’ minds when prescribing long acting insulins or pumps….